Applied Evidence

Strategies to reduce and prevent polypharmacy in older patients

School of Pharmacy, University of Wyoming, Laramie
tbaher@uwyo.edu

The authors reported no potential conflict of interest relevant to this article.


 

References

Over the course of the 2 interventions, the overall rate of polypharmacy events decreased 67% after the first intervention and 39% after the second. The practice of having pharmacists spearhead this task was shown to reduce the cost and number of prescriptions in patients at risk for polypharmacy. (In fact, some general practitioners report that they deem multidisciplinary decision-making with pharmacists a necessary component of managing polypharmacy effectively.6)

Screening for medications as a cause of signs and symptoms

As noted earlier, a prescribing cascade arises when a drug administered to a patient causes an adverse event that is then mistakenly identified as a new condition, resulting in a new medication being prescribed.9 The pattern of a cascade then repeats itself, resulting in inappropriate polypharmacy.

Erroneous treatment of an adverse drug event as a medical condition is often the result of a lack of pharmacologic knowledge—which is why it is necessary to evaluate each new symptom with the mindset that a medication might, in fact, be causing the sign or symptom and with the aim of reducing the risk of a prescribing cascade.8,9 Routinely update a patient’s medication list in the event that a medication no longer has an indication aligned with the patient’s problem list; then, ideally, the initial therapy can be adjusted instead of starting additional medications.9

CASE

A review of Mr. W’s home medications reveals 1 therapeutic duplication and 2 drugs that lacked an indication. Application of the Screening Tool of Older Persons’ potentially inappropriate Prescriptions (STOPP)15 and Beers criteria10 helped the pharmacist identify additional elements of inappropriate polypharmacy, including inappropriate medication use, drug–disease interactions, contraindications, and recommendations for dosage adjustment based on kidney function. Specifically:

  • Aripiprazole and quetiapine: Present an increased risk of falls. (General recommendation: Avoid using Frutiger LT Std3 drugs that act on the central nervous system [CNS], due to an increased risk of falls.)
  • Fluoxetine: Can cause the syndrome of inappropriate secretion of antidiuretic hormone. Use with caution.
  • Gabapentin: Presents an increased risk of CNS adverse effects. Reduce the dosage when the estimated creatinine clearance is < 60 mL/min.
  • Hydrocodone–acetaminophen: Presents an increased risk of falls. (Again, avoid or minimize the number of drugs that act on the CNS.)
  • Lorazepam: Indication is missing. Avoid use of this drug due to an increased risk of cognitive impairment and decreased metabolism of medication.
  • Mirtazapine: Can cause the syndrome of inappropriate secretion of antidiuretic hormone. Use with caution.
  • Pantoprazole: Avoid scheduled use for > 8 weeks, except in high-risk patients, due to the risk of Clostridium difficile infection and bone loss and fractures.
  • Prazosin: Indication is missing. Avoid use of this drug as an antihypertensive due to the high risk of orthostatic hypotension.
  • Ranitidine: Duplicates concurrent treatment with pantoprazole. Reduce the dosage when the estimated creatinine clearance is < 50 mL/min.

The value of deprescribing

Direct evidence of the efficacy and safety of deprescribing, and strategies for deprescribing, have been documented in the literature:

Observational study. Cessation of inappropriate antihypertensive agents was associated with fewer cardiovascular events and deaths over a 5-year follow-up period.20

Continue to: Deprescribing protocol

Next Article: